Nebraska, 2017

Winter Storm in Nebraska, April 30, 2017

April 30, 2017 · NWS LBF · 5 events in 5 counties and zones

A winter storm brought heavy snow and blowing snow beginning during the morning hours on April 30th, continuing into the late evening hours. Snowfall amounts ranged from 5 to 9 inches in portions of Frontier and Custer County, with 5 to 10 inches from portions of Loup, Garfield, and Holt County.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

A winter storm brought heavy snow and blowing snow beginning during the morning hours on April 30th, continuing into the late evening hours. Snowfall amounts ranged from 5 to 9 inches in portions of Frontier and Custer County, with 5 to 10 inches from portions of Loup, Garfield, and Holt County. Some blowing and drifting from north winds of 25 to 40 mph caused the closure of a portion of highway 92 in western Custer County, and also power outages to some customers in Frontier County and at least 500 customers in Custer County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Apr 30, 5:49 AM CST, 11 minutes earlier.

Area forecast discussion, Apr 30, 5:49 AM CST, 11 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
649 AM CDT Sun Apr 30 2017

.SYNOPSIS...
Issued at 359 AM CDT Sun Apr 30 2017

Surface low pressure extended across southern Kansas into western
Arkansas. Drier air in the lower levels has continued to affect
precipitation from reaching the ground across western Nebraska. The
exception has been in Frontier, Hayes and southeast Lincoln, where
light rain or light snow has begun to occur. Temperatures still
holding in the upper 3s0 to lower 40s central and eastern areas,
except upper 20s to lower 30s northwest sandhills.

&&

.SHORT TERM...(Today and tonight)
Issued at 359 AM CDT Sun Apr 30 2017

Today...An upper level low was positioned just east of the Texas
Panhandle early this morning. The upper low is forecast to track
into east central Kansas by late afternoon. A well defined
deformation band will develop from northwest Kansas into portions of
southwest and south central Nebraska this morning. Within this
deformation band, persistent lift and dynamic cooling will support
rain mixing with and changing over to snow this morning. The
deformation band will extend northeast across the entire southeastern
zones this afternoon, near and east of Hayes Center through North
Platte and Bassett. A sharp cutoff to the precipitation will exist
immediately to the west. Due to daytime effects, the actual amounts
of snowfall accumulation will be offset by melting and thermodynamic
profiles bordering from rain to snow at times. Snowfall amounts this
morning to range up to 3 inches in Frontier county to an inch or
less eastern Hayes, southeast Lincoln and southern Custer. Heavier
precipitation working into the area this afternoon will bring the
greater potential for snowfall accumulations around 3 inches or
slightly more across Frontier, southeast Lincoln and Custer County.
Existing winter storm warnings continue for Frontier and Custer
counties, while advisories continue for Hayes, Lincoln, Logan and
Blaine county. Remaining counties of Rock, Holt, Loup, Garfield and
Wheeler previously in a watch were placed in a winter weather
advisory from 18z this afternoon through tonight. Highs will
contrast from near 55 in the northwest sandhills to the upper 30s
far southeastern zones, where greatest potential for rain and snow
exists. Strong north winds of 25 to 40 mph will occur today,
limiting visibility where heavy snow falls.

Tonight...The upper low will lift northeast into southern Iowa. The
deformation band will continue to affect Custer county on into the
northeastern zones this evening and overnight. Most of the
accumulations for the northeast zones will occur tonight. Although
there has been an eastward shift in the track of the system, the
southeastern zones are still forecast to receive storm total
snowfall amounts of 3 to 6 inches, with locally higher amounts
possible. North winds 20 to 30 mph early evening, diminish to 10 to
20 mph after midnight. Lows tonight mainly around 33 degrees across
the forecast area.

.LONG TERM...(Monday through Saturday)
Issued at 359 AM CDT Sun Apr 30 2017

The low pressure system will be just east of the region by Monday
morning. A few lingering snow/rain showers are possible early Monday
morning mainly across eastern Boyd, Holt and Wheeler counties.
Showers end by mid-morning with mostly cloudy skies prevailing
throughout the remainder of Monday. There's a slight chance of some
isolated rain showers across the northern forecast area on Monday
afternoon as a weak frontal system moves southward. Confidence in
shower development is low at this time. Elsewhere, dry conditions
remain for Monday. High temperatures return to the upper 50s and low
60s.

Rain showers return for Tuesday and Wednesday as a couple weak
systems move southeastward over the central Plains. Showers will be
light in nature and thunderstorm development is expected to be low.
With temperatures well above freezing both Tuesday and Wednesday,
precipitation is not likely to change over to snow. Highs both
Tuesday and Wednesday remain in the upper 50s and low 60s.

A high amplitude ridge and resulting high pressure build into the
region on Thursday. Dry conditions return for Thursday through
Saturday. Temperatures continue a warming trend with highs reaching
the low 70s on Thursday and the mid 70s for Friday and Saturday.

&&

.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
Issued at 648 AM CDT Sun Apr 30 2017

A spring storm system will affect areas near and east of a line
from LBF through ANW today into this evening. Some MVFR ceilings
are forecast at LBF this afternoon and early evening along with a
chance for p6sm -ra. Strong north winds 36025g35kt from late
morning through this afternoon for the LBF terminal diminish this
evening and overnight.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from 1 PM this afternoon to 7 AM CDT
Monday for NEZ009-010-027>029.

Winter Storm Warning until 7 AM CDT Monday for NEZ038.

Winter Weather Advisory until 1 AM CDT Monday for NEZ037-059-070.

Winter Storm Warning until 1 AM CDT Monday for NEZ071.

Winter Weather Advisory until 7 AM CDT Monday for NEZ026.

&&

SYNOPSIS...Roberg
SHORT TERM...Roberg
LONG TERM...Kulik
AVIATION...Roberg
Hazardous weather outlook, Apr 30, 3:22 AM CST, 2 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
422 AM CDT Sun Apr 30 2017

NEZ004>010-022>029-035>038-056>059-069>071-094-010930-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
422 AM CDT Sun Apr 30 2017 /322 AM MDT Sun Apr 30 2017/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TODAY AND TONIGHT.

A strong spring storm system will bring the potential for snow
accumulations to portions of southwest, central, and eastern
portions of north central Nebraska today into tonight. Refer to
the latest winter weather bulletin for details in your area.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

Roberg

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 winter storm. Local standard time, as filed.

Winter Storm, Frontier

When
April 30, 6:00 AM CST to 11:00 PM CST
Where
Frontier forecast zone
Reported by
COOP Observer
Coordinates
40.530, -100.394 (the zone’s center; the record gives no point)

A Cooperative observer located 2 miles northwest of Eustis reported 8.5 inches of snowfall. Snowfall amounts ranged from 5 to 9 inches across Frontier County. With north winds of 25 to 40 mph, some power outages and downed tree limbs were reported across Frontier County.

Winter Storm, Custer

When
April 30, 10:00 AM CST to 11:00 PM CST
Where
Custer forecast zone
Reported by
Public
Coordinates
41.394, -99.726 (the zone’s center; the record gives no point)

General public located 5 miles west of Merna reported 8 inches of snowfall. Snowfall amounts ranged from 6 to 8 inches across Custer County. With north winds of 25 to 40 mph, some power outages and downed tree limbs were reported across Custer County. A portion of highway 92 between Arnold and Merna was closed during the evening and overnight hours.

Winter Storm, Loup

When
April 30, 10:00 AM CST to 11:30 PM CST
Where
Loup forecast zone
Reported by
CoCoRaHS
Coordinates
41.914, -99.454 (the zone’s center; the record gives no point)

A CoCoRaHS observer located 12 miles west of Taylor reported 10 inches of snowfall. Snowfall amounts ranged from 6 to 10 inches across Loup County. With north winds of 25 to 40 mph, blowing and drifting snow with some downed tree limbs were reported across Loup County.

Winter Storm, Garfield

When
April 30, 10:00 AM CST to 11:30 PM CST
Where
Garfield forecast zone
Reported by
COOP Observer
Coordinates
41.914, -98.991 (the zone’s center; the record gives no point)

A Cooperative observer located 8 miles west northwest of Ericson reported 6 inches of snowfall. Snowfall amounts ranged from 6 to 10 inches across Garfield County. With north winds of 25 to 40 mph, blowing and drifting snow with some downed tree limbs were reported across Garfield County.

Winter Storm, Holt

When
April 30, 10:00 AM CST to 11:30 PM CST
Where
Holt forecast zone
Reported by
COOP Observer
Coordinates
42.456, -98.784 (the zone’s center; the record gives no point)

A Cooperative observer located in O'Neill reported 10 inches of snowfall. Snowfall amounts ranged from 6 to 10 inches across Holt County. With north winds of 20 to 30 mph, blowing and drifting snow with some downed tree limbs were reported across Holt County.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2017Every state in 2017This day in weather historyWarnings in Nebraska, April 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 687358, 687359, 687360, 687361, 687362.